Skip to Content

Call Us - Problem Solved
1-877-HELMER1
1-877-435-6371

Drug Overdose and Related Deaths

July 22, 2016 | Posted In Drunk Driving |

Drug overdoses can be devastating and it is important that everyone understand how to identify when an overdose is occurring, how to respond to the overdose and what to do after the overdose occurs.

Drug Overdoses: The Statistics

According to the National Institute on Drug Abuse, there has been a startling increase in the number of deaths attributed to drug overdoses. Examples include:

  • In 2004, there were just over 14,000 deaths attributed to overdoses on prescription drugs, and by 2014, there were almost 26,000.
  • Deaths attributed to opioid overdoses were at just under 10,000 for 2004, but increased all the way to nearly 19,000 by 2014.
  • Heroin was attributed to less than 2,000 deaths in 2004, but attributed deaths increased sharply to over 10,500 by 2014.

The Southwest and Appalachia areas of the country have been hit the hardest by the increases in drug overdoses, but the State of New Jersey has serious issues with drug problems too.

While drug use and overdosing is a national issue, the State of New Jersey has some particularly disturbing numbers when it comes to drug use and overdosing. In 2014, the NJ Task Force on Heroin and Other Opiate Use by NJ’s Youth and Young Adults issued a report showing that drug use, especially among New Jersey’s youth, had seen significant gains.

The report highlighted the need for understanding the drug use problems facing New Jersey and called on residents to become more informed and engaged with the issue.

What Are the Symptoms of a Drug Overdose?

Symptoms of a drug overdose can vary greatly, but the National Council on Alcoholism and Drug Dependence have provided two broad categories of drugs that have generally similar symptoms when an overdose is occurring.

Overdose symptoms for drugs categorized as depressants include:

  • Shallow breathing or not breathing at all
  • Snoring or gurgling sounds (which can mean that a person’s airway is partly blocked)
  • Blue lips or fingertips
  • Floppy arms and legs
  • No response to stimulus
  • Disorientation
  • Unarousable (can’t be awakened), unconsciousness

Overdose symptoms for drugs categorized as stimulants include:

  • Chest pain
  • Disorientation/confusion
  • Severe headache
  • Seizures
  • High temperature (overheating, but not sweating)
  • Difficulty breathing
  • Agitation and paranoia
  • Hallucinations
  • Unconsciousness

If someone is experiencing any of these symptoms after ingesting drugs, it is important to respond quickly and get help.

What Should Be Done in the Event of an Overdose?

Call 911 immediately. If someone is experiencing any of the symptoms described above after ingesting drugs, seek immediate medical help.

According to WebMD, after calling 911, you should take the following steps to help someone who has overdosed on drugs.

  1. If the person is not breathing or breathing is dangerously weak, begin CPR. Administering CPR is different for adults and children. Get certified and understand how to properly administer CPR.
  2. Even if the person has no symptoms, you should contact Poison Control at 800-222-1222 (in U.S.). Remember that you should not try to make the person vomit or give the person anything to eat or drink (unless instructed to do otherwise by Poison Control).
  3. Collect all of the drugs the person may have taken and give them to the emergency team, or take them to the emergency room or doctor's office.
  4. Remember to follow-up and help the person experiencing the overdose to stay out of situations that led to the overdose.

A Brief Note About the Overdose Protection Act

Individuals in New Jersey should be aware, however, that while the Overdose Prevention Act protects those who have overdosed, as well as those who actually witnessed the overdose, there are certain individuals who are not protected by the law, such that they may face drug possession charges.

For example, let’s say three friends get together to use drugs one evening. One of the individuals leaves and goes home later that night, while the other two remain and continue using.  One of the remaining two individuals ultimately overdoses and the other person contacts the police and 911 to seek medical help for the person who overdosed.

The Overdose Prevention Act will protect the individual who overdosed and the person who made the call for help. However, the person who went home prior to the overdose might face possession charges if the police legally gathered evidence and connected it to that individual -- all because he left and never actually saw the overdose or called 911.

How Can New Jersey DUI Attorneys Help Those Facing Drug-Related DUI Charges?

Victims of drug overdoses are not necessarily at fault for what has happened to them. For instance, doctors, pharmacists and other medical professionals can make mistakes and prescribe incorrect dosages of prescription drugs.

Furthermore, drugs can be slipped into drinks or food by other people or people can even lie about the strength or quality of a drug. Make sure you contact one of the DUI lawyers at Helmer, Conley and Kasselman, P.A. today if you are facing drug-related DUI charges after an accident that may have involved an overdose situation. Let our lawyers help ensure your legal rights are preserved.

Call Us - Problem Solved

| 1-877-HELMER1
Helmer, Conley & Kasselman, P.A.

Time is of the Essence

Don’t let your rights be jeopardized.